Pennsylvania, 2020

Damaging Wind in Pennsylvania, August 29, 2020

August 29, 2020 · NWS BGM · 1 event in 1 county or zone

An approaching cold front sparked showers and thunderstorms in Northeast Pennsylvania during the afternoon and early evening of the 29th. One of these storms became severe in Luzerne County and produced some tree and power line damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An approaching cold front sparked showers and thunderstorms in Northeast Pennsylvania during the afternoon and early evening of the 29th. One of these storms became severe in Luzerne County and produced some tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 29, 2:03 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 29, 2:03 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
303 PM EDT Sat Aug 29 2020

.SYNOPSIS...
A cold front will set off showers and thunderstorms this
afternoon, some with gusty winds. Skies will clear Sunday and
Monday as high pressure moves into NY and PA.

&&

.NEAR TERM /THROUGH SUNDAY/...

303 PM update...

A severe thunderstorm watch is now in effect for Delaware and
Otsego Counties.

200 PM update...

A disorganized frontal system will push thunderstorms across NY
and PA this afternoon. CAPE values will climb to between 1000
and 1500 j/kg across our far eastern FA late this afternoon with
0-6km bulk shear values of 30 to 35 knots.

This combination of instability and shear should be sufficient
to spawn a few strong thunderstorms, some with gusty winds.

Much drier and cooler air will work into the region behind the
cold front. A few showers could continue over northeastern
sections of the forecast area Sunday morning, but the trend will
be for clearing skies. Temperatures will peak around 70 degrees
Sunday.

Expect clear and cool conditions Sunday night with temperatures
falling to between 46 and 50 degrees.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
155 PM UPDATE...

High pressure ridged over eastern NY will keep most of Monday
dry and seasonable. A short wave with a surface low over the
Ohio valley will push moisture eastward into NEPA late in the
day with a few showers possible before sunset.

Monday will see the wave and low push further east and north as
showers overspread much of the area, especially after midnight.
Marginal instability south and east may result in a bit of
thunder over the NEPA counties late.

Tuesday will feature a deeper southwest flow and instability
resulting in more widespread showers and scattered thunderstorms
ahead of an approaching cold front.

With that ends my final forecast discussion after 34 years in
the NWS. It's been a great career and I thank you for reading.
Stay safe. DGM

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
No changes in the long term. Changeable weather is expected as
rather fast moving systems move through in the westerly flow.
Best chance for dry weather will be Thursday between cold
fronts.

Previous discussion continues below.

415 am update...
Chance of rain showers will linger Tuesday into early Wednesday
although any precipitation should be very light with a narrow
axis of drier air situated along the spine of the nrn
Appalachians. The overall flow will remain cyclonic which
should keep the potential for increased cloud cover and light
rain over the region Tue into Wed. Mild temperatures expected
Tuesday with highs in the 70s...and overnight lows Tue night
into the upper 50s and lower 60s.

A push of warm air will likely be felt on Wednesday with highs
climbing into the upper 70s and lower 80s, and slightly higher
humidity as well. A stretched out cold front will drag across
the Northeast late Wed into Wed night, which will act to produce
another round of showers and thunderstorms. The pattern remains
fairly active Thursday and Friday with a series of embedded
upper level waves riding east through the region and combining
with some instability to trigger or enhance afternoon/evening
showers and storms.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A line of thunderstorms will pass through the terminals from
northwest to southeast between 18z and 23z. Thunderstorms will
cause brief visibility restrictions of 3SM to 5SM and ceiling
restrictions of 1500 feet to 3500 feet.

A broken low VFR to borderline MVFR deck will set up overnight
behind the front. Patchy river valley fog might affect KELM
around sunrise.

Clearing skies and VFR conditions are forecast for Sunday.

Outlook...

Early Sunday...Minor post-frontal ceiling restrictions KSYR-
KRME; possibly KITH-KBGM briefly.

Mid day Sunday through Monday night...Mainly VFR, but valley
fog likely Sunday night at least KELM; possibly other sites.

Tuesday through Wednesday...A chance of showers and
thunderstorms with associated brief restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...BJT/DGM
AVIATION...DJP
Hazardous weather outlook, Aug 29, 2:01 PM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Sat Aug 29 2020

NYZ009-015>018-022>025-036-037-044-045-055-056-062-PAZ038>040-043-
044-047-048-072-301915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
301 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-301915-
Otsego-Delaware-
301 PM EDT Sat Aug 29 2020

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Aug 29, 2:39 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
339 PM EDT Sat Aug 29 2020

NYZ036-037-046-292015-
Otsego NY-Southern Oneida NY-Madison NY-
339 PM EDT Sat Aug 29 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL ONEIDA...NORTH
CENTRAL OTSEGO AND EAST CENTRAL MADISON COUNTIES UNTIL 415 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgewater, or 11 miles east of Hamilton, moving east at 35 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Waterville, West Winfield, Bridgewater, Clayville, Unadilla Forks,
Stockwell, Youngs Crossing, North Brookfield, Hubbard Corners and
Millers Mills Crossing.

LAT...LON 4283 7539 4287 7543 4295 7544 4299 7521
      4290 7520 4288 7520 4288 7521 4286 7521
      4286 7514 4291 7509 4289 7505 4282 7503
TIME...MOT...LOC 1938Z 265DEG 29KT 4287 7532

HLC
Special weather statement, Aug 29, 3:26 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
426 PM EDT Sat Aug 29 2020

NYZ046-292100-
Otsego NY-
426 PM EDT Sat Aug 29 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN OTSEGO COUNTY UNTIL
500 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 10 miles north of Cooperstown, moving east at 30 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Springfield, Richfield Springs, Cherry Valley, Salt Springville,
Glimmerglass State Park and East Springfield.

LAT...LON 4280 7502 4287 7500 4283 7490 4289 7488
      4290 7486 4283 7466 4282 7465 4276 7467
      4269 7465
TIME...MOT...LOC 2026Z 282DEG 27KT 4285 7490

HLC
Special weather statement, Aug 29, 3:35 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
435 PM EDT Sat Aug 29 2020

PAZ043-047-292100-
Wyoming PA-Luzerne PA-
435 PM EDT Sat Aug 29 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LUZERNE AND
SOUTHERN WYOMING COUNTIES UNTIL 500 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kasson Brook, or 14 miles southwest of Tunkhannock, moving east at 30
mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Falls, Vernon, Dallas, Harveys Lake, Orange, Noxen, Forkston, Kasson
Brook, Evans Falls and Beaumont.

LAT...LON 4138 7628 4154 7622 4151 7584 4130 7592
TIME...MOT...LOC 2035Z 279DEG 26KT 4145 7619

HLC
Local storm report, Aug 29, 3:51 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     EAST SPRINGFIELD        42.83N  74.80W
08/29/2020                   OTSEGO             NY   FIRE DEPT/RESCUE

            TREES DOWN

&&

DJP
Special weather statement, Aug 29, 4:01 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
501 PM EDT Sat Aug 29 2020

PAZ043-044-047-072-292130-
Southern Wayne PA-Wyoming PA-Luzerne PA-Lackawanna PA-
501 PM EDT Sat Aug 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...LACKAWANNA...
SOUTHWESTERN WAYNE...LUZERNE AND SOUTHEASTERN WYOMING COUNTIES UNTIL
530 PM EDT...

At 501 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Waverly to near Harveys Lake to near Rohrsburg.
Movement was southeast at 30 mph.

Small hail and strong wind gusts will be possible with these storms.

Locations impacted include...
Scranton, Wilkes-Barre, Falls, Hazleton, Muhlenberg, Dunmore,
Kingston, Nanticoke, Plains and Old Forge.

LAT...LON 4095 7621 4114 7623 4113 7627 4120 7632
      4121 7632 4128 7631 4135 7613 4160 7578
      4146 7518 4142 7525 4137 7526 4137 7535
      4133 7531 4124 7536 4122 7554 4112 7563
      4113 7570 4109 7577 4101 7574 4090 7603
TIME...MOT...LOC 2101Z 296DEG 37KT 4152 7573 4130 7599 4115 7634

HLC
Local storm report, Aug 29, 4:09 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     CHERRY VALLEY           42.80N  74.75W
08/29/2020                   OTSEGO             NY   FIRE DEPT/RESCUE

            TREES DOWN

&&

DJP

The radar

The Binghamton radar (KBGM), 116 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
August 29, 4:25 PM EST
Where
Luzerne County, Koonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.170, -76.170

Strong thunderstorm winds brought down trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916745.